Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 329, NWS Atlanta, GA

August 3, 2002Catoosa County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 3, 2002, 12:34 AM EDT for Catoosa County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2002, 12:34 AM EDT (04:34 UTC)
Expired
Aug 3, 2002, 1:00 AM EDT
In force
26 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Catoosa County, GA

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2002-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2002-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1057 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1848 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

349 
WUUS52 KFFC 030434
SVRATL
GAC047-030500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1232 AM EDT SAT AUG 3 2002

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CATOOSA COUNTY IN NORTHWEST GEORGIA

* UNTIL 100 AM EDT

* AT 1229 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR INDIAN SPRINGS...MOVING WEST AT 10 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...INDIAN 
SPRINGS...FORT OGLETHORPE AND RINGGOLD.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR
ELECTRICAL APPLIANCES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3490 8509 3499 8507 3498 8526 3485 8524

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:59 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 2, 9:59 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
959 PM EDT FRI AUG 2 2002

ISOLATED THUNDERSTORMS REMAINED OVER NORTH GEORGIA LATE FRIDAY
EVENING. ENOUGH RESIDUAL INTABILITY FOR STORMS TO LINGER TIL AROUND
MIDNIGHT. EVENTS SO FAR THIS EVENING WERE HANDLED WELL BY 18Z RUN
OF MESOETA. THIS MODEL ALSO HINTS AT ISOLATED STORMS LINGERING
TIL AROUND MIDNIGHT. ANOTHER CLUSTER OF SHOWERS AND THUNDERSTORMS
CROSSING THE BORDER FROM SOUTH CAROLINA...SO WILL LEAVE 20 PERCENT
IN ACROSS NORTH GEORGIA UNTIL MIDNIGHT. ALL QUIET IN CENTRAL GEORGIA.

.ATL...
GA...NONE.

15

OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC.
OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE
AT FLUS42 KFFC.

In the hours before

Local storm report, Aug 2, 8:50 PM EDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
850 PM EDT FRI AUG 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    MAYSVILLE                 GA   WIND DAMAGE
08/02/02   JACKSON                        SEVERAL TREES DOWN

0730 PM    GAINESVILLE               GA   WIND DAMAGE
08/02/02   HALL                           TREES AND POWER LINES
                                          DOWN

0740 PM    STONE MOUNTAIN            GA   0.75 INCH HAIL
08/02/02   DEKALB

0755 PM    STONE MOUNTAIN            GA   WIND DAMAGE
08/02/02   DEKALB                         FEW TREES DOWN ...ALSO
                                          DIME TO QUARTER SIZE HAIL
                                          REPORTED

0755 PM    STONE MOUNTAIN            GA   WIND DAMAGE
08/02/02   DEKALB                         POWER LINES DOWN

0645 PM    7NE HOMER                 GA   WIND DAMAGE
08/02/02   BANKS                          SEVERAL TREES DOWN ...
                                          DIME SIZE HAIL ALSO
                                          REPORTED
Local storm report, Aug 2, 10:08 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1008 PM EDT FRI AUG 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    7NE HOMER                 GA   WIND DAMAGE
08/02/02   BANKS                          SEVERAL TREES DOWN ...
                                          DIME SIZE HAIL ALSO
                                          REPORTED

0725 PM    MAYSVILLE                 GA   WIND DAMAGE
08/02/02   JACKSON                        SEVERAL TREES DOWN

0730 PM    GAINESVILLE               GA   WIND DAMAGE
08/02/02   HALL                           TREES AND POWER LINES
                                          DOWN

0740 PM    STONE MOUNTAIN            GA   0.75 INCH HAIL
08/02/02   DEKALB

0745 PM    GILLSVILLE                GA   WIND DAMAGE
08/02/02   HALL                           TREES DOWN.  ONE 30 FOOT
                                          TREE CAUSED DAMAGE TO
                                          ROOF SHINGLES. PUBLIC
                                          REPORT.

0755 PM    STONE MOUNTAIN            GA   WIND DAMAGE
08/02/02   DEKALB                         FEW TREES DOWN ...ALSO
                                          DIME TO QUARTER SIZE HAIL
                                          REPORTED

0755 PM    STONE MOUNTAIN            GA   WIND DAMAGE
08/02/02   DEKALB                         POWER LINES DOWN

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.